Thunderstorm Wind, Grant
- When
- May 17, 6:08 PM CST
- Where
- Grant County, 2 mi S of Potosi
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $250
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.650, -90.717
The public estimated winds gusting to around 60 mph, which flattened a hay field.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
The public estimated winds gusting to around 60 mph, which flattened a hay field.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 17, 1:45 PM CST, 4 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 245 PM CDT MON MAY 17 2004 .SHORT TERM...TONIGHT THROUGH THURSDAY FORECAST CONCERNS ARE CLOUDS AND PRECIPITATION TRENDS TONIGHT...AND THEN PRECIPITATION CHANCES WEDNESDAY AND THURSDAY. LATEST 18Z SURFACE ANALYSIS INDICATES COLD FRONT EXTENDING FROM NORTH CENTRAL WISCONSIN THROUGH SOUTHEAST MINNESOTA AND BACK INTO NORTH CENTRAL IOWA. LATEST KARX AND KDMX RADARS INDICATED SHOWERS AND THUNDERSTORMS BEGINNING TO DEVELOP ACROSS PARTS OF CENTRAL IOWA AND NORTHEAST IOWA OUT AHEAD OF FRONT. 12Z MONDAY ETA AND GFS MODELS INITIALIZE UPPER LEVEL FEATURES WELL PER LATEST WATER VAPOR IMAGERY. BOTH MODELS IN PRETTY GOOD AGREEMENT THROUGH TUESDAY NIGHT WITH MOVING FRONT SOUTH TONIGHT AND BUILDING SURFACE HIGH INTO FORECAST AREA TUESDAY. THEN MODELS BEGIN TO DIVERGE ON HOW FAR NORTH SURFACE LOW TRACKS AND MOISTURE RETURN WEDNESDAY EVENING AND THURSDAY. FOLLOWED ETA THROUGH TUESDAY NIGHT AND THEN COMPROMISED WEDNESDAY AND THURSDAY. COLD FRONT WILL SLOWLY TRACK SOUTH INTO NORTHERN ILLINOIS TONIGHT. WITH ENOUGH INSTABILITY OUT AHEAD OF THE FRONT...12Z MESOETA INDICATING SURFACE BASE CAPE OF AROUND 1000 J/KG ACROSS SOUTHERN FORECAST AREA AT 00Z TUESDAY...COMBINED WITH SURFACE MOISTURE CONVERGENCE AND GOOD 850-500MB LAPSE RATES. WILL CONTINUE WITH LIKELIHOOD OF SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN FORECAST AREA THIS EVENING. AS FRONT SLOWLY TRACKS SOUTH INTO NORTHERN ILLINOIS TONIGHT...CLOUDS AND PRECIPITATION CHANCES WILL DIMINISH AFTER MIDNIGHT ACROSS FORECAST AREA. SURFACE HIGH BUILDS INTO THE UPPER MIDWEST TUESDAY...CURRENT FORECAST HAS GOOD HANDLE ON TEMPERATURES AND CLOUDS TREND FOR TUESDAY. AS MENTIONED...MODEL DIFFERENCES BEGIN TO SHOW UP FOR SYSTEM ON WEDNESDAY. BOTH MODELS INDICATE GOOD MOISTURE RETURNS ACROSS REGION OUT AHEAD OF SYSTEM WEDNESDAY. ETA INDICATES A FARTHER NORTHERN TRACK INTO NORTHERN MINNESOTA WITH SURFACE LOW WEDNESDAY NIGHT...WHILE GFS TRACKS SURFACE LOW ACROSS CENTRAL WISCONSIN. AT THIS TIME...COMPROMISED BETWEEN THE TWO SOLUTIONS AND CONTINUE TREND OF CHANCES OF PRECIPITATION ACROSS FORECAST AREA. SURFACE HIGH BUILDS INTO NORTHERN MINNESOTA THURSDAY...AND BOTH MODELS IN GOOD AGREEMENT IN KEEPING SURFACE FRONT OVER SOUTHERN IOWA AND NORTHERN MISSOURI. HAVE TAKEN PRECIPITATION CHANCES OUT ACROSS FORECAST AREA THURSDAY MORNING. THINKING FRONT WILL BE EAST AND SOUTH OF FORECAST AREA. .LONG TERM...FRIDAY THROUGH MONDAY FORECAST CONCERNS ARE PRECIPITATION CHANCES THROUGH PERIOD. BOTH 12Z SUNDAY ECMWF AND 00Z GFS MONDAY IN GOOD AGREEMENT IN MOVING UPPER LEVEL LOW INLAND AND WEAKENING OVER THE SOUTHWEST U.S. THIS WEEKEND. THIS WOULD ALLOW FOR SOUTHWESTERLY FLOW TO DEVELOP ACROSS THE CENTRAL U.S. THIS WEEKEND AND INTO EARLY NEXT WEEK. ENSEMBLES IN GOOD AGREEMENT WITH UPPER LEVEL LOW MOVING INLAND AND ALLOWING FOR SOUTHWEST FLOW ALOFT TO DEVELOP ACROSS THE CENTRAL U.S. BIGGEST QUESTION THIS WEEKEND WILL BE WHERE THE SURFACE BOUNDARY POSITION WILL BE. LATEST 0OZ MONDAY GFS IN GOOD AGREEMENT WITH PREVIOUS RUN IN MOVING SURFACE LOW/ BOUNDARY INTO THE CENTRAL PLAINS SATURDAY NIGHT AND SUNDAY. WILL CONTINUE WITH PRECIPITATION CHANCES FRIDAY NIGHT THROUGH EARLY MONDAY ACROSS FORECAST AREA. && .ARX...WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. WI...NONE. && DTJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1256 PM CDT MON MAY 17 2004 IAZ008-009-018-MNZ079-086>088-094>096-WIZ017-029-032>034-041-181100- BUFFALO-CLARK-DODGE-FILLMORE-FLOYD-HOUSTON-HOWARD-JACKSON-LA CROSSE- MITCHELL-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-WABASHA-WINONA- 1256 PM CDT MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND CENTRAL AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A COLD FRONT PASSING THROUGH THE REGION THIS AFTERNOON MAY TRIGGER SOME ADDITIONAL SHOWERS AND THUNDERSTORMS...BUT THE BEST CHANCES FOR ANY OF THEM TO BECOME SEVERE ARE EAST AND SOUTH OF THE AREA. IF STORMS DO APPROACH STRONG LEVELS DURING THE MID AFTERNOON HOURS... THEY WILL QUICKLY SHIFT SOUTH AND EAST. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A LOW PRESSURE SYSTEM WILL MOVE EAST OUT OF THE NORTHERN PLAINS ON WEDNESDAY AND THROUGH THE UPPER MISSISSIPPI VALLEY ON WEDNESDAY NIGHT. THERE APPEARS TO BE ENOUGH INSTABILITY AND WIND SHEAR FOR THE DEVELOPMENT OF A SEVERE THUNDERSTORMS ON WEDNESDAY AFTERNOON AND NIGHT. THE MAIN SEVERE WEATHER THREAT AT THIS TIME APPEARS TO BE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE WEDNESDAY AFTERNOON AND NIGHT. IAZ010-011-019-029-030-WIZ042>044-053>055-061-181100- ADAMS-ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-GRANT-JUNEAU- MONROE-RICHLAND-VERNON-WINNESHIEK- 1256 PM CDT MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST WISCONSIN AND NORTHEAST IOWA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT APPROACHING FROM THE NORTHWEST WILL BE THE TRIGGER FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. INSTABILITY AND LIFT ARE MARGINAL BUT MAY BE STRONG ENOUGH THAT A FEW OF THE STORMS COULD REACH SEVERE LIMITS...ESPECIALLY ACROSS SOUTHWEST WISCONSIN FROM MID AFTERNOON INTO EARLY EVENING. THE MAIN THREAT FROM THESE STORMS IS DAMAGING WIND...BUT A FEW COULD PRODUCE LARGE HAIL AS WELL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A LOW PRESSURE SYSTEM WILL MOVE EAST OUT OF THE NORTHERN PLAINS ON WEDNESDAY AND THROUGH THE UPPER MISSISSIPPI VALLEY ON WEDNESDAY NIGHT. THERE APPEARS TO BE ENOUGH INSTABILITY AND WIND SHEAR FOR THE DEVELOPMENT OF A SEVERE THUNDERSTORMS ON WEDNESDAY AFTERNOON AND NIGHT. THE MAIN SEVERE WEATHER THREAT AT THIS TIME APPEARS TO BE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EARLY EVENING... BETWEEN 3 AND 7 PM...IN FAR NORTHEAST IOWA OR SOUTHWEST WISCONSIN. A WATCH MAY BE ISSUED IN THE NEXT FEW HOURS THAT MAY INCLUDE PART OF THIS AREA. ACTIVATION MAY BE NEEDED AGAIN WEDNESDAY AFTERNOON AND EVENING. SHEA
The Quad Cities radar (KDVN), 116 km away, was scanning. The volume nearest the first event began at 00:07 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393997.